Wyoming, 2011

High Wind in Wyoming, March 15, 2011

March 15, 2011 · NWS RIW · 1 event in 1 county or zone

A strong west-southwesterly upper level jet stream ahead of an approaching storm system brought high wind to the Clark area. Gusts to 74 mph were experienced during the overnight hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong west-southwesterly upper level jet stream ahead of an approaching storm system brought high wind to the Clark area. Gusts to 74 mph were experienced during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 15, 8:55 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 15, 8:55 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
955 PM MDT TUE MAR 15 2011

.UPDATE...
ISSUED A WINTER WEATHER ADVISORY FOR THE EAST SLOPE OF THE WIND
RIVER MOUNTAINS PRIMARILY FOR BLOWING SNOW WHICH WILL SIGNIFICANTLY
IMPACT SOUTH PASS VALID FROM 1 AM THIS MORNING THROUGH 12 NOON WEDNESDAY.
THERE IS A HINT OF A MOUNTAIN WAVE DEVELOPING OVER THIS REGION
DURING THE WEE HOURS OF THE MORNING BEFORE THE AIRMASS DESTABILIZES
BY WEDNESDAY AFTERNOON.

.SHORT TERM...TONIGHT THROUGH FRIDAY
MAJOR STORM SYSTEM POISED TO BLAST INTO THE WEST TONIGHT AND
CONTINUE THROUGH WEDNESDAY AND POSSIBLY INTO THURSDAY. LARGE STORM
SYSTEM SPINNING OVER THE GULF OF ALASKA WILL GRADUALLY BE FORCED
SOUTHWARD AS THE SYSTEM COMING OFF OF ERN ASIA WILL PUMP UP THE
RIDGE OVER THE CENTRAL PACIFIC. THE WESTERN ALEUTIAN STORM SYSTEM
WILL MOVE THROUGH THE RIDGE AHEAD OF THIS AND HELP THIS PROCESS
ALONG AS IT FEEDS INTO THE LARGE EASTERN PACIFIC LOW PRESSURE
SYSTEM. IN THE SHORTER TERM...ACTIVE 130KT JET STREAK WILL TAKE AIM
ON WESTERN AND NORTHERN WYO TONIGHT WITH SNOW MOVING QUICKLY INTO
THE WESTERN MOUNTAINS. THE WESTERN VALLEYS WILL BE RATHER TRICK WITH
H7 TEMPERATURES EXPECTED TO WARM TO AROUND -3C IN THE JACKSON VALLEY
AND -1C IN THE SOUTHERN STAR VALLEY. LEANING TOWARDS MOSTLY RAIN IN
THE STAR VALLEY AND LOWEST SPOTS OF THE JACKSON VALLEY WITH
POTENTIAL SNOW ABOVE 6500-6800 IN THE JACKSON VALLEY. THE
SURROUNDING MOUNTAINS WILL BE ALL SNOW AND PROBABLY SPREADING
THROUGH THE UPPER GREEN RIVER BASIN FOOTHILLS LATER THIS EVENING.
THE TETONS COULD SEE A SIGNIFICANT SNOWSTORM WITH OVER A FOOT
EXPECTED. THE ECMWF IS NOT AS BULLISH WITH THIS STORM BUT THE GFS
AND THE NAM SUPPORT WINTER STORM WARNING CRITERIA. BEING ON THE
ANTICYCLONIC SIDE OF THE JET IS NOT OPTIMAL TONIGHT BUT THE PW'S ARE
RUNNING 200 PERCENT OF NORMAL THIS MORNING AND THE MOUNTAIN TOP FLOW
INCREASES TO 50KTS LATER TONIGHT FOR GOOD OROGRAPHICS. THE SNOW MAY
VERY WELL CONTINUE INTO THURSDAY MORNING...ESPECIALLY IF THE RIGHT
ENTRANCE REGION OF THE UPPER JET HANGS OUT IN THE REGION.

ANOTHER CONCERN IS THE HIGH WIND POTENTIAL IN THE CODY FOOTHILLS...
EAST SLOPE OF THE ABSAROKA MOUNTAINS AND EVEN ZONE 19 BETWEEN BEAVER
RIM...JEFFREY CITY AND MUDDY GAP. UP NORTH...THE RIGHT FRONT QUAD
OF THE 130KT JET IS IN GOOD POSITION OVERNIGHT WITH STRONG UPPER
CONVERGENCE FORECAST ACROSS THE ENTIRE AREA. THE LOCAL WRF IS NOT
SHOWING AND WAVE BREAKING BUT IT IS FORCING THE STRONG MOUNTAIN TOP
WINDS NEARLY TO THE SURFACE. THE 06Z RUN IS SHOWING 60KTS DOWN TO
825MB AND 45KTS ON THE LOWEST GATE. GAP FLOW WILL ALSO BE A FACTOR
WITH DECENT THERMAL GRADIENT FORECAST AND ADDED RELEASE OF LATENT
HEAT WITH SNOW WEST OF THE DIVIDE. WILL BE UPGRADING THIS AREA TO A
HIGH WIND WARNING FOR TONIGHT AND WEDNESDAY MORNING WITH THE PEAK
EVENT EXPECTED BETWEEN MIDNIGHT AND 5 AM. THE GREENS AND
RATTLESNAKES WILL LIKELY HAVE LOCALIZED HIGH WINDS BUT LOOKS
BORDERLINE FOR THE REST OF THE AREA. WILL WATCH CLOSELY BUT NOT
ISSUE A HIGH WIND WARNING QUITE YET. SOUTH PASS SHOULD ALSO BE QUITE
TREACHEROUS OVERNIGHT AS THESE STRONGER WINDS SURFACE CREATING THE
POTENTIAL FOR WIDESPREAD BLOWING SNOW AND VERY SLICK TRAVEL.

AS THE COLD FRONT MOVES INTO THE WEST WEDNESDAY AND THEN SPREADS
EAST OF THE DIVIDE...THE ODDS OF RAIN AND SNOW INCREASE
SIGNIFICANTLY EAST OF THE DIVIDE. THE BEST BET WILL BE THE SOUTHERN
AND EASTERN ZONES. THE GFS IS CONTINUING TO TRY AND DEVELOP A MID
LEVEL CIRCULATION IN THE EASTERN PART OF THE WIND RIVER BASIN THAT
WOULD CREATE MORE PRECIPITATION. THE NEW 12Z ECMWF IS ALSO TRENDING
THAT WAY. HAVE ADDED IN SOME LIKELY POPS ACROSS THE WIND RIVER BASIN
FOR WEDNESDAY EVENING. ANOTHER PLUS COULD BE THE RIGHT ENTRANCE REGION
OF THE JET STREAK TO OUR NORTH. DEFINITELY WORTH WATCHING. ACROSS
THE SOUTH...THE FRONTAL BOUNDARY WILL HANG OUT IN THE I80 CORRIDOR
INTO THURSDAY WITH PERIODS OF COLD RAIN OR SNOW. GRADUAL IMPROVEMENT
THURSDAY NIGHT INTO FRIDAY WITH DECREASING ODDS OF PRECIPITATION.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
A TRANSITORY RIDGE IS EXPECTED OVER THE NORTHERN ROCKIES
FRIDAY...WHICH WILL RESULT IN MAINLY DRY CONDITIONS WITH PERHAPS
SOME LIGHT SNOWFALL ACROSS THE WESTERN MOUNTAINS. THE FLOW WILL
THEN QUICKLY BACK TO THE SOUTHWEST FRIDAY NIGHT...IN RESPONSE TO
AN UPPER LOW/TROUGH PUSHING INTO THE WEST COAST...WITH THE UPPER
LOW CENTERED OVER THE PACIFIC NORTHWEST. GLOBAL MODELS ARE IN
GENERAL AGREEMENT WITH THE UPPER LOW REMAINING OVER THE PACIFIC
NORTHWEST FOR MUCH OF THE WEEKEND...WITH RELATIVELY WEAK SHORTWAVE
TROUGHS PUSHING NORTHEAST ACROSS THE CENTRAL AND NORTHERN ROCKIES
SATURDAY AND SUNDAY. MOST OF THE PRECIPITATION ASSOCIATED WITH
THESE FEATURES SATURDAY/SUNDAY WILL BE WEST OF THE DIVIDE...AND
AMOUNTS SHOULD BE LIGHT...WITH THE PRECIP TYPE MAINLY IN THE FORM
OF SNOW. THE BEST SHOT AT PRECIPITATION APPEARS TO BE SATURDAY
NIGHT/EARLY SUNDAY...AS THE PACIFIC COLD FRONT AND BAROCLINIC ZONE
PUSHES ACROSS THE FORECAST AREA. THE MEAN TROUGH AXIS IS THEN EXPECTED
TO PUSH EAST ACROSS THE ROCKIES INTO THE PLAINS MONDAY AND
TUESDAY...BUT THE BEST DYNAMICS AND PRECIPITATION IS EXPECTED TO
REMAIN SOUTH AND EAST OF THE AREA.

TEMPERATURES ARE EXPECTED TO GENERALLY BE SEASONAL TO SLIGHTLY BELOW
AVERAGE FOR MOST OF THE EXTENDED.

&&

.AVIATION...
CONDITIONS GRADUALLY DETERIORATING IN THE WEST AS A STORM SYSTEM
MOVES IN FROM THE PACIFIC. WIDESPREAD MOUNTAIN OBSCURATIONS WITH MVFR
TO LIFR CONDITIONS EXPECTED WEST OF THE DIVIDE THROUGH THE PERIOD. A
RAIN AND SNOW MIX IS LIKELY IN LOWER ELEVATIONS...EVENTUALLY
CHANGING TO ALL SNOW AFTER 06Z THU. WINDY CONDITIONS WILL OCCUR AT
JUST ABOUT EVERY AIRPORT...SEE LOCAL TAF FOR DETAILS. EXTREME WINDS
EXPECTED AROUND KCOD TONIGHT. LLWS POSSIBLE AT KLND.

&&

.FIRE WEATHER...
MAJOR WINTER STORM SYSTEM TO IMPACT THE WEST THROUGH WEDNESDAY
EVENING. HIGH WINDS EXPECTED FROM THE EAST SLOPE OF THE ABSAROKA
MOUNTAINS INTO THE CODY FOOTHILLS TONIGHT THROUGH WEDNESDAY
MORNING. ALSO WINDY IN THE WIND CORRIDOR FROM BEAVER RIM AND
JEFFREY CITY OVER TO CASPER TONIGHT AND WEDNESDAY. A COLD FRONT
WILL THEN SWEEP EAST OF THE DIVIDE WEDNESDAY EVENING WITH A SWATH
OF RAIN AND SNOW LIKELY...ESPECIALLY THE SOUTH HALF. UNSETTLED
MOST PLACES THROUGH THURSDAY. DRIER AND COOL FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY
WYZ002-003.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
WEDNESDAY NIGHT WYZ001-002-012>014-024-025.

WINTER WEATHER ADVISORY FROM 1 AM MDT WEDNESDAY MORNING TO 12 PM
WEDNESDAY AFTERNOON WYZ015.

&&

UPDATE...LIPSON
SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 15, 8:35 PM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
935 PM MDT TUE MAR 15 2011

WYZ001>020-022>030-161100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
935 PM MDT TUE MAR 15 2011

...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS
TONIGHT THROUGH WEDNESDAY MORNING...

...WINTER WEATHER ADVISORIES COVER MUCH OF WESTERN WYOMING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

A SIGNIFICANT SNOW EVENT WILL BEGIN TONIGHT ACROSS WESTERN WYOMING.
ONLY THE LOWEST VALLEYS BELOW ABOUT 6500 TO 6800 FEET WILL REMAIN
RAIN UNTIL WEDNESDAY MORNING. CONSIDERABLE BLOWING SNOW WILL ALSO
DEVELOP OVER SOUTH PASS LATER TONIGHT.

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED OVER THE EASTERN SLOPES
OF THE ABSAROKA AND WIND RIVER MOUNTAINS...CODY FOOTHILLS...AS WELL
AS AREAS FROM SOUTH PASS TO CASPER TONIGHT. WINDS COULD GUST OVER 60
MPH IN THE CODY FOOTHILLS WITH GUSTS OVER 80 MPH POSSIBLE ALONG THE
EAST SLOPE OF THE ABSAROKA MOUNTAINS. SOUTHWEST WINDS OF 30 TO 40
MPH WITH GUSTS TO 50 MPH ARE EXPECTED OVER THE GREEN MOUNTAINS
INCLUDING JEFFREY CITY AND SWEETWATER STATION LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOW IS LIKELY THROUGH THE DAY WEDNESDAY IN THE
WEST...WITH 8 TO 14 INCHES EXPECTED IN THE MOUNTAINS AND 3 TO 6
INCHES IN STAR VALLEY...JACKSON HOLE...AND THE UPPER GREEN RIVER
BASIN FOOTHILLS.

IN ADDITION...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE WEDNESDAY
OVER THE EASTERN SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS...
CODY FOOTHILLS...AS WELL AS AREAS FROM SOUTH PASS TO CASPER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 15, 8:57 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
957 PM MDT TUE MAR 15 2011

WYZ019-160800-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
957 PM MDT TUE MAR 15 2011

STRONG SOUTHWEST WINDS WILL BLOW AT 30 TO 40 MPH WITH GUSTS OF 50 TO
55 MPH FROM MIDNIGHT TONIGHT THROUGH 6 AM. THESE WINDS WILL AFFECT
JEFFREY CITY AND SWEETWATER STATION. IF OUT TRAVELING ALONG HIGHWAY
287 FROM BEAVER RIM TO JEFFREY CITY...HIGHWAY 135 FROM BEAVER RIM TO
SWEETWATER STATION AND ALONG HIGHWAY 220 FROM INDEPENDENCE ROCK TO
ALCOVA...ANTICIPATE DANGEROUS CROSS WINDS.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 15, 10:13 PM MST to 11:23 PM MST
Where
Cody Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278731.